Prednisone/Type 2

pablito805
By pablito805 Latest Reply 2010-04-20 22:35:42 -0500
Started 2010-04-13 21:20:10 -0500

I have been given Prednisone to supposedly help with my kidney function also with protein in my urine. The only thing is that before the prednisone I had my sugars under control with insulin. Now that I'm taking the prednisone I'm spiking up and down even hitting 600 at some times. I been spiking for about 2 months now. I'm not sure how long i have to be on this prednisone. The kidney doctor has me on R insulin now on a sliding scale but that's not even working the way it should. How long can I go spiking before damage starts? and what kind of damage starts when your spiking like this?


8 replies

pablito805
pablito805 2010-04-20 22:35:42 -0500 Report

Thank you for all the information. I'll check into this a little more. I see my doc in a few days so i will be asking some questions.

Zimoss
Zimoss 2010-04-17 02:29:05 -0500 Report

A diabetic should not in general be taking a known steroid that causes high blood sugars.

that being said there are cases when nothing else works… I have taken it when the doctor thought I was developing a severe case of bronchitis / pneumonia and didn't really have another choice (had to take it to breath).

I too had my blood sugars shoot out of control and I actually ended up in the ER with a blood sugar at 780ish… I spent the night there and they gave me a ton of insulin to get my blood sugar to drop - finally got it to

kdroberts
kdroberts 2010-04-13 21:48:49 -0500 Report

Organ damage starts whenever your blood sugar gets to about 140 http://www.phlaunt.com/diabetes/14045678.php, the higher it goes the more damage will happen over time. Prednisone can cause diabetes and will drive blood sugar crazy so when on it your doctor should be keeping a really close eye on your blood sugar and you may find you will need to take a lot more insulin to cover it. 600 is worthy of a visit to the ER. 2 months is way too long for this to be happening and your doctors knowing about it, you need to talk to a diabetes specialist and get on a better treatment program while you are taking the prednisone.

Gabby
GabbyPA 2010-04-14 12:19:14 -0500 Report

Why would a doctor prescribe a drug that is known to "cause" diabetes to a diabetic? It seems rather counter intuitive to do that. Are there other drugs that can be administered in this case?

kdroberts
kdroberts 2010-04-14 12:53:33 -0500 Report

It's a powerful drug that can be very, very beneficial in certain cases, it's even used to treat certain cancers. A shot here and there should be watched but shouldn't cause much issue for a diabetic but for routine, long term use the pros need to outweigh the risks. In the case of the OP the doctor likely figured that fixing existing kidney damage was worth the risk of the high blood sugars. However, the issue is that the kidney doctor doesn't seem well versed in what it takes to keep glucose under control.

Gabby
GabbyPA 2010-04-14 12:57:43 -0500 Report

Oh, and I forgot...the link doesn't go to a page. Would you edit that for us please? Thanks!

imsuzie2
imsuzie2 2010-04-15 04:38:32 -0500 Report

I was on Prednisone for 3 months for a REALLY NASTY falre up of my ulcerative colitis. I immediately gained 2 pant sizes and by the time I started eating cardboard (nothing else in the house to eat!), I was able to wean off of it. Told the gastro if there is a next time, we try something else. My morning numbers were great, but my A1c jumper to 6.4 or6.7. I couldn't understand it, til my PCP told me it spikes the b/s. It was a learning experience for me.

I hope things go better for you, Pabloito. Also, KD is giving good advice…a 600 is worth a trip to the ER. Have you taken the time to research the internet for your kidney problem and possible other treatments? WedMD.com and medline.com and mayoclinic.com are 3 that come to mind. The Kidney Foundation may also have advice to help. Good luck.

Next Discussion: Toe Nail Clipping »